AISM 52, 1-14

Some geometry of the cone of nonnegative definite matrices and weights of associated \bar{\chi}^2 distribution

Satoshi Kuriki1 and Akimichi Takemura2

1The Institute of Statistical Mathematics, 4-6-7 Minami-Azabu, Minato-ku, Tokyo 106-8569, Japan
2Faculty of Economics, University of Tokyo, 7-3-1 Bunkyo-ku, Tokyo 113-0033, Japan

(Received November 27, 1997; revised January 21, 1999)

Abstract.    Consider the test problem about matrix normal mean M with the null hypothesis M=O against the alternative that M is nonnegative definite. In our previous paper (Kuriki (1993, Ann. Statist., 21, 1379-1384)), the null distribution of the likelihood ratio statistic has been given in the form of a finite mixture of chi2 distributions referred to as \bar{\chi}2 distribution. In this paper, we investigate differential-geometric structure such as second fundamental form and volume element of the boundary of the cone formed by real nonnegative definite matrices, and give a geometric derivation of this null distribution by virtue of the general theory on the \bar{\chi}2 distribution for piecewise smooth convex cone alternatives developed by Takemura and Kuriki (1997, Ann. Statist., 25, 2368-2387).

Key words and phrases:    One-sided test for covariance matrices, symmetric cone, mixed volume, second fundamental form, volume element.

Source ( TeX , DVI )